Texas, 2006

Hail in Texas, May 1, 2006

May 1, 2006 · NWS SJT · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 1, 5:31 PM CST, 19 minutes earlier.

Area forecast discussion, May 1, 5:31 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
631 PM CDT MON MAY 1 2006

.AVIATION...
CONVECTION HAS DEVELOPED ALONG A WEAK FRONTAL BOUNDARY THAT
REMAINS NORTH OF KABI. KABI TAF WILL SHOW TSRA BUT EXPECT MOST OF
THE ACTIVITY TO REMAIN TOWARDS THE EAST. ALSO PUT A FEW CB FOR
KSJT WITH CUMULUS DEVELOPMENT AND TSRA MOVING TOWARDS KBWD.
EXPECT ACTIVITY TO END AFTER 04Z. ALSO EXPECT STRONG LOW LEVEL
JET TO DEVELOP OVERNIGHT ACROSS THE AREA CREATING FAVORABLE LLWS
CONDITIONS. WITH LLJ NEAR 40-50KTS OVER THE AREA ALSO EXPECT LOW
STRATUS DECK TO DEVELOP MAINLY FROM KJCT TO KSJT. NOT EXPECTING
STRATUS TO PUSH AS FAR NORTH AS KABI...BUT STILL POSSIBLE. LOW
CLOUDS SHOULD CLEAR BY 15Z TOMORROW AND EXPECT GUSTY SOUTH WINDS
ACROSS THE REGION AGAIN.

10

&&

.PREV DISCUSSION... (ISSUED 506 PM CDT MON MAY 1 2006)

UPDATE...
WEAK FRONTAL BOUNDARY HAS PUSHED INTO THE BIG COUNTRY FROM KSPS
DOWN TO KSNK. THUNDERSTORM ACTIVITY HAS DEVELOPED ALONG THE FRONT
MAINLY IN THROCKMORTON AND HASKELL COUNTIES. THIS ACTIVITY COULD
PUSH SOUTH TOWARDS A BALLINGER TO BROWNWOOD LINE LATER THIS
EVENING. INSTABILITY HAS INCREASED QUITE A BIT WITH 60 DEWPOINTS
ARRIVING IN THE KBWD AREA AND POINTS TO THE EAST. CAPPING IS VERY
WEAK IF ANY AND FRONTAL LIFTING SHOULD BE ENOUGH TO CONTINUE TO
TRIGGER THUNDERSTORM ACTIVITY. GIVEN CAPE ON THE ORDER OF 3000
J/KG PER LAPS ANALYSIS AND EVEN MORE THAN THAT ON 18Z RUC
FORECASTS...INSTABILITY SHOULD BE ENOUGH TO SUSTAIN STRONG
UPDRAFTS AND GET SEVERE HAIL...POSSIBLY AN INCREASED DOWNBURST
POTENTIAL GIVEN LARGE T-TD SPREADS. FORECAST HAS BEEN UPDATED TO
REFLECT POPS IN THESE AREAS WITH SEVERE THUNDERSTORM WATCH 270
WHICH IS IN EFFECT UNTIL 11PM CDT.

10

PREV DISCUSSION... (ISSUED 229 PM CDT MON MAY 1 2006)

SHORT TERM...
WEAK COLD FRONT IS DROPPING SOUTH ACROSS NORTHWESTERN TX THIS AFTERNOON.
THIS FRONT WILL LIKELY PUSH A LITTLE FARTHER SOUTH INTO THE BIG
COUNTRY THIS EVENING...BEFORE STALLING TONIGHT AND WASHING OUT IN
LOW-LEVEL SOUTHERLY FLOW TUESDAY. LACK OF DEEP MOISTURE WILL BE
INHIBITING FACTOR FOR THUNDERSTORM DEVELOPMENT WITH THE PORTION OF
THIS FRONT THAT DROPS INTO THE BIG COUNTRY.

HIGH TEMPERATURES TUESDAY AND WEDNESDAY WILL BE AT OR SLIGHTLY ABOVE
TODAY (AND WELL ABOVE NORMAL) GIVEN THE SLIGHTLY WARMING 850
MILLIBAR THERMAL PATTERN. DRYLINE WILL SHARPEN AS IT MIXES EAST
ACROSS WEST TX WEDNESDAY. MARGINAL MOISTURE AND LACK OF UPPER
SUPPORT WILL BE INHIBITING FACTORS FOR THUNDERSTORM DEVELOPMENT IN
OUR REGION ON THOSE DAYS. THE MODELS NOW INDICATE THAT THE NORTHERN
US TROUGH WILL NOT BE AS DEEP OR AS FAR SOUTH...AND THE ASSOCIATED
COLD FRONT WILL BE SLOWER TO DROP SOUTH INTO THE SOUTHERN PLAINS.

LONG TERM...
SIMILAR SETUP IN OUR AREA THURSDAY BUT THE DRYLINE SHOULD MIX FARTHER
EAST INTO OUR COUNTIES. THE 12Z MODEL CYCLE LOOKS LESS PROMISING
FOR RAIN CHANCES THIS WEEK...AND NOW APPEARS THAT THE BEST CHANCE
WILL BE FRIDAY IN WEST CENTRAL TX. THE GFS BRINGS A SHORTWAVE TROUGH
INTO TX AND THE SOUTHERN PLAINS FROM THE SOUTHERN ROCKIES ON FRIDAY.
IN ADDITION A COLD FRONT IS PROGGED TO DROP SLOWLY SOUTH INTO WEST
CENTRAL TX. BECAUSE OF THE UNCERTAINTY IN THE SPECIFIC GFS SOLUTION...
CONFINING POPS TO SLIGHT CHANCE AT THIS TIME.

A LITTLE COOLER AND DRIER CONTITIONS ANTICIPATED NEXT WEEKEND WITH
SURFACE HIGH PRESSURE RIDGE BUILDING SOUTH INTO TX BEHIND THE COLD
FRONT...AND THEN RIDGE AXIS SHIFTS EASTWARD. THE BETTER COOLING
WILL OCCUR NORTH OF INTERSTATE 20. RETURN FLOW COMMENCES WITH
WARMER TEMPERATURES DEVELOPING BY THE BEGINNING OF OF NEXT WEEK.

SJT WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 11 PM MONDAY FOR THE FOLLOWING
ZONES: BROWN...CALLAHAN...COLEMAN...HASKELL...JONES...RUNNELS...
SHACKELFORD...TAYLOR...AND THROCKMORTON.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 11 PM MONDAY FOR THE FOLLOWING
ZONES: BROWN...CALLAHAN...COLEMAN...HASKELL...JONES...RUNNELS...
SHACKELFORD...TAYLOR...AND THROCKMORTON.

&&

10
Hazardous weather outlook, May 1, 1:20 PM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
220 PM CDT MON MAY 1 2006

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-021930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
220 PM CDT MON MAY 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AN ISOLATED
THUNDERSTORM OR TWO MAY FORM ALONG A COLD FRONT APPROACHING THE
NORTHERN BIG COUNTRY LATE THIS AFTERNOON. A FEW STORMS MAY PRODUCE
GUSTY DOWNBURST WINDS. OTHERWISE...SEVERE THUNDERSTORMS ARE NOT
EXPECTED. MOST OF THE THUNDERSTORM ACTIVITY WILL REMAIN TO THE
NORTH AND EAST OF WEST CENTRAL TEXAS...CLOSER TO THE RED RIVER
VALLEY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS MAY FORM NEAR THE DRYLINE OVER THE PERMIAN
BASIN WEDNESDAY AFTERNOON. ONE OR TWO OF THESE STORMS MAY DRIFT
INTO FAR WESTERN PORTIONS OF WEST CENTRAL TEXAS...PRODUCING GUSTY
WINDS AND HAIL NORTHWEST OF A OZONA TO HASKELL LINE. ADDITIONAL
THUNDERSTORMS WILL BE POSSIBLE BEHIND A COLD FRONT LATE THURSDAY
OR EARLY FRIDAY. IT APPEARS AT THIS TIME THAT LIMITED INSTABILITY
WILL RESULT IN A LOW CHANCE OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

14/19

In the hours before

Special weather statement, May 1, 3:40 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
440 PM CDT MON MAY 1 2006

TXZ099-012215-
THROCKMORTON TX-
440 PM CDT MON MAY 1 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 515 PM CDT FOR
THROCKMORTON COUNTY...

AT 437 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 12 MILES NORTHWEST OF ELBERT...OR ABOUT
11 MILES NORTH OF THROCKMORTON...MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ELBERT BY 455 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...ESPECIALLY
IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE
SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A
WARNING BE ISSUED.
Special weather statement, May 1, 4:48 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
548 PM CDT MON MAY 1 2006

TXZ099-012345-
THROCKMORTON TX-
548 PM CDT MON MAY 1 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 645 PM CDT FOR
THROCKMORTON COUNTY...

AT 543 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 2 MILES NORTHWEST OF THROCKMORTON...
MOVING EAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ELBERT BY 640 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...ESPECIALLY
IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE
SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A
WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR WEST CENTRAL TEXAS.

BRAZZELL
Special weather statement, May 1, 4:56 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
556 PM CDT MON MAY 1 2006

TXZ139-140-012345-
COLEMAN TX-BROWN TX-
556 PM CDT MON MAY 1 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 645 PM CDT FOR COLEMAN
AND BROWN COUNTIES...

AT 555 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES EAST OF VALERA...OR ABOUT 6
MILES SOUTHWEST OF COLEMAN...MOVING EAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SANTA ANNA BY 620 PM CDT
  US-67 NEAR THE COLEMAN-BROWN COUNTY LINE BY 640 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...ESPECIALLY
IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE
SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A
WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR WEST CENTRAL TEXAS.

The radar

The San Angelo radar (KSJT), 92 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Coleman

When
May 1, 5:50 PM CST
Where
Coleman County, Voss
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.617, -99.567

Hail, Coleman

When
May 1, 7:43 PM CST
Where
Coleman County, 3 mi N of Rockwood
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.550, -99.383

Quarter size hail covered the ground north of Rockwood along Highway 277. The storm that produced this hail was a low precipitation supercell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507758, 5507759.